Thunderstorm Wind, Graham
- When
- June 7, 1:01 AM CST to 1:10 AM CST
- Where
- Graham County, 0.41 mi S of (Hlc)hill City Muni
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.374, -99.830
A line of thunderstorms slowing moving south from Nebraska produced wind gusts up to 74 MPH at the Hill City airport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A line of thunderstorms slowing moving south from Nebraska produced wind gusts up to 74 MPH at the Hill City airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 6, 6:01 PM CST, 7 hours earlier.
Area Forecast Discussion National Weather Service Goodland KS 601 PM MDT Wed Jun 6 2018 .SHORT TERM...(This evening through Thursday) Issued at 216 PM MDT Wed Jun 6 2018 An upper ridge extends from the southern high plains into the northern high plains today through Thursday. Both this evening and again on Thursday, a short wave trough migrates east of the Rockies and through the apex of the upper ridge across the central high plains. A good southerly fetch ahead of a weak surface trough is keeping dewpoints in the middle 60s across the eastern sections of the forecast area while dewpoints remain in the 50s over the western sections. Storms are expected to move off the Rockies and move across the plains with additional development in the convergent area over far eastern Colorado where there is currently a frontal boundary draped from east central Colorado to north eastern Nebraska. Some Storm are expected to move eastward across the area along with the upper trough with large hail and damaging winds possible through the evening hours. Storms may continue across the eastern sections of the forecast area after midnight with a possibility of localized heavy rainfall producing areas of flash flooding. Similar conditions are expected on Thursday with another upper trough moving through the apex of the upper ridge and a weak surface through providing a convergent area for storms to initiate during the late afternoon and evening with storm expected to become strong and migrate east across the area during the evening and overnight hours. .LONG TERM...(Thursday night through Wednesday) Issued at 144 PM MDT Wed Jun 6 2018 Weak upper ridging persists into the long term period, along with chances for showers and thunderstorms Thursday night. Ample CAPE and shear will favor strong to severe storms continuing into the evening hours capable of large hail and damaging winds. Will continue to monitor. The general pattern looks to stay the same on Friday and Saturday, with a broad ridge over the High Plains. Disturbances are anticipated to generate additional chances for showers and thunderstorms across the area during the afternoon and evening hours each of these days. The higher potential for severe weather will be on Friday when better instability is in place. By late Saturday, the ridge has shifted eastward, limiting instability and storm development. On Sunday, a shortwave travels from the Pacific Northwest to the northern Rockies and flattens the ridge by Monday. This results in zonal flow over the region for the remainder of the period along with a drier forecast. However, a few storms cannot be ruled out as weak disturbances pass through the westerly flow aloft. A cold front associated with this system traverses the High Plains Sunday night into Monday, dropping temperatures across the region. Highs in the 90s continue on Friday through Sunday, followed by temperatures mainly in the 80s through Wednesday. Low temperatures look to remain in the upper 50s to upper 60s prior to the cold front Sunday night. Thereafter, lows fall into the low 50s to mid 60s. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 600 PM MDT Wed Jun 6 2018 Severe Thunderstorm Watch 158 is in effect for the entire Tri- State area until 1 AM MDT /2AM CDT/ tonight. Scattered thunderstorms capable of producing 60 knot gusts and quarter to golf ball size hail could potentially affect both terminals late this evening, primarily between 02-07Z. Otherwise, VFR conditions will prevail. Southeast winds at 15-25 knots this evening will weaken to 10-15 knots overnight. Southeast winds will increase to 15-25 knots late Thu morning and early Thu afternoon (by ~18Z) and persist for the duration of the 00Z TAF period. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...LOCKHART LONG TERM...JBH AVIATION...VINCENT
Hazardous Weather Outlook...UPDATED National Weather Service Goodland KS 1236 AM MDT Thu Jun 7 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-080645- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1236 AM MDT Thu Jun 7 2018 /136 AM CDT Thu Jun 7 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Scattered severe thunderstorms capable of producing large hail and damaging winds will be possible this evening. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Scattered severe thunderstorms capable of producing large hail and damaging winds will also be possible Friday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1139 PM MDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM HAIL 1 ESE YUMA 40.12N 102.71W
06/06/2018 M1.75 INCH YUMA CO PUBLIC
GOLF BALL HAIL REPORTED IN DOWNTOWN YUMA,
COLORADO BY EMERGENCY MANAGER.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1143 PM MDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 PM HAIL 1 WSW YUMA 40.12N 102.73W
06/06/2018 M1.75 INCH YUMA CO TRAINED SPOTTER
GOLF BALL SIZED HAIL REPORTED IN DOWNTOWN
YUMA, COLORADO BY TRAINED SPOTTER. REPORT
RELAYED THROUGH NWS CHAT FROM WFO BOULDER.
&&Special Weather Statement
National Weather Service Goodland KS
1248 AM CDT THU JUN 7 2018
KSZ015-016-029-070630-
Gove KS-Sheridan KS-Graham KS-
1248 AM CDT THU JUN 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SHERIDAN...NORTHEASTERN
GOVE AND SOUTHWESTERN GRAHAM COUNTIES UNTIL 130 AM CDT...
At 1245 AM CDT, Doppler radar was tracking a strong thunderstorm near
Park, or 5 miles northwest of Quinter, moving north at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Hoxie, Quinter, Grainfield, Park, Tasco and Studley.
This includes Interstate 70 in Kansas between mile markers 95 and
113.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern and west central Kansas.
LAT...LON 3896 10019 3891 10024 3891 10036 3896 10044
3906 10046 3923 10048 3946 10051 3951 10049
3956 10043 3956 10025 3954 10020 3947 10016
3912 10015 3901 10015
TIME...MOT...LOC 0545Z 177DEG 23KT 3911 10032
VincentPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1205 AM MDT THU JUN 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL YUMA 40.13N 102.72W
06/06/2018 M1.50 INCH YUMA CO PUBLIC
PUBLIC REPORT GOLF BALL SIZE HAIL IN YUMA,
CO.
&&Special Weather Statement
National Weather Service Goodland KS
1205 AM MDT THU JUN 7 2018
COZ090-070645-
Yuma County CO-
1205 AM MDT THU JUN 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR YUMA COUNTY UNTIL 1245 AM MDT...
At 1205 AM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Yuma, moving east at 25 mph.
Dime size hail and wind gusts up to 45 mph will be possible with
this storm.
Locations impacted include...
Yuma, Wray, Eckley, Abarr, Beecher Island, Heartstrong and Alvin.
This includes Highway 385 between mile markers 215 and 269.
A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
northeastern Colorado...northwestern Kansas...and southwestern
Nebraska.
A Flash Flood Warning remains in effect until 100 AM MDT for
northern Yuma county.
LAT...LON 4044 10205 3975 10205 3968 10225 3966 10255
3975 10269 3976 10279 4000 10280 4000 10279
4044 10278
TIME...MOT...LOC 0605Z 267DEG 22KT 4005 10282
VincentSpecial Weather Statement
National Weather Service Goodland KS
149 AM CDT THU JUN 7 2018
KSZ004-016-070730-
Norton KS-Graham KS-
149 AM CDT THU JUN 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTON AND GRAHAM COUNTIES UNTIL
230 AM CDT...
At 148 AM CDT, Doppler radar was tracking a line of strong
thunderstorms in Norton and Graham counties, moving southeast at 30
mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Norton, Hill City, Almena, Lenora, Morland, Bogue and Nicodemus.
LAT...LON 3913 9962 3913 10015 3923 10016 3938 10016
4000 9997 4000 9963 3957 9963 3957 9960
3953 9960 3915 9961
TIME...MOT...LOC 0648Z 299DEG 24KT 3952 9993
VincentThe Grand Island radar (KUEX), 158 km away, was scanning. The volume nearest the first event began at 07:00 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766344.